You are here

Acute presentation of diabetic complication

Anna, a 19 year old known insulin dependent diabetic

The scenario

“So I was working in the emergency department one evening, when Anna a 19 year old, known insulin dependent diabetic was brought in by ambulance with her mum. She’d had a couple of days of diarrhoea and vomiting and hadn’t taken her insulin out of concern that she was going to become hypoglycaemic. Her mum was really worried because over the last few hours she had become increasingly drowsy, really unwell. She is now tachycardic, hypotensive and has tummy pain.”

Samantha, junior doctor

Your response

Not sure where to start? View the supporting resources for this scenario

  • How would you monitor this patient?
  • When might you test for ketones?
  • Under what circumstances would you seek help in managing this patient?
  • Assuming that Anna weighs 60kg, can you prescribe IV insulin for her using the drug chart provided?
  • What kind of insulin have you used?